NTSB Identification: CEN10FA071
14 CFR Part 91: General Aviation
Accident occurred Saturday, December 12, 2009 in Alva, OK
Probable Cause Approval Date: 10/06/2011
Aircraft: CESSNA 310R, registration: N310CR
Injuries: 1 Fatal.

NTSB investigators either traveled in support of this investigation or conducted a significant amount of investigative work without any travel, and used data obtained from various sources to prepare this aircraft accident report.

Prior to departing on a night, instrument cross country flight, the pilot contacted Flight Service for a weather briefing. The pilot told the briefer that he was familiar with his destination airfield, and that the automated weather reporting station was out of service due to construction. The closest weather reporting station was approximately 45 miles from his airfield. It was noted that fog was reported in the general area, but due to the out of service weather station it was unknown if the destination airport had fog present. During the flight, the pilot reported to Air Traffic Control that fog was located around his destination airport and he was unsure if he could land or not. On the second approach to the airport, the airplane impacted open terrain just south of the airfield. First responders reported at the time of the crash, visibility was very poor due to fog. A postaccident examination of the airframe and engines revealed no mechanical malfunctions or failures that would have precluded normal operation. Additionally, examination of ground scars and propeller blades indicated the engines were producing power during the collision with the ground. Both global positioning system (GPS) and radar plots depicted the airplane making an approach to the airport, followed by a missed approach. The plots also revealed that during the accident approach, the airplane descended below approach minimums for the airport.

Post-mortem toxicology testing indicated positive results for ten different medications, several of them potentially impairing: Gabapentin (also known by the trade name Neurontin), a prescription antiseizure medication that is also used to treat chronic pain from a variety of neurological conditions; Hydrocodone, a prescription narcotic painkiller used for the control of moderate pain; and Dihydrocodeine and hydromorphone, which are metabolites of hydrocodone.

Personal medical records obtained on the pilot noted a long history of severe migraine headaches, occurring nearly daily at times, treated with a wide variety of potentially impairing medications with only limited effect. He had been treated for headaches by at least three different physicians, with a medical visit for injected medication less than a week prior to the accident. Additionally, the pilot had denied the use of medication and frequent or severe headaches on application to the FAA for medical certification.

Given the pilot’s reported familiarity with the aircraft and the airport, and his extensive reported experience, it seems likely that impairment due to migraine headache, medication use, or both played a role in the accident and the pilot's decision to descend below a safe altitude on the approach to the runway.

The National Transportation Safety Board determines the probable cause(s) of this accident to be:

The pilot's impairment due to medication use, a migraine headache, or both, and his decision to continue the approach below minimums without the proper visual references, resulting in the subsequent collision with terrain. Contributing to the accident was the pilot’s falsification of medical information provided to the FAA.

Full narrative available

Index for Dec2009 | Index of months